Dear Dr. Young,
Several months ago you answered my question regarding the fast decline in my cd4 count despite recent infection and recommended that we should rather rely on lab values than the actual time passed since infection when making a decision to start treatment. According to my last lab results I think the time has come to begin treatment. My values are: jan'08, one month after seroconversion: cd4: 555/36% -feb'08:cd4:555/26%,vl:108000-apr'08:cd4:412/27%,vl:88000-jul'08:cd4:361/24%
My doctor wants to do another blood tests in 3 months before starting treatment. My question is given the really rapid decline in my cd4 count, am I putting my health and future benefits of the therapy at risk by waiting 3 more months? Current guidelines recommend treatment at cd4 350 but I'm afraid in 3 months mine will be way below 300. Would you agree with my doctor to wait another 3 months or would you rather put me on medication right away? I've been experiencing minor health problems lately such as recurrent tonsilitis as well as episode of staph infection in the intestines which my doctor treated with antibiotics. She thinks that the reason my cd4 has declined so rapidly is these infections but don't you think the infections themselves may be due to the low cd4 count? I'm just afraid that waiting another 3 months to start therapy will endanger my chances of getting the cd4 value back up to 500 ever again. I'd really like to hear your opinion. I'm 29 years old, male with no other significant health problems. Thank you for your time.
Thank you for your follow up.
I don't think that there is an absolute answer to your qeustion. Both aspects have validity. If you had an active infection, such as the Staph, this can adversely affect your CD4 counts. On the other hand, your labs also show a continually declining CD4 absolute and percentage count.
Waiting three months won't make a hugh difference; it's just that I'd rather be proactive with the health of my patients than waiting. Other patients or doctors would rather wait.
I'd talk to your doctor about your feelings and to understand her reasoning.
Best of health to you,